Alert archive / Minnesota / Small Craft Advisories in 2012

Small Craft Advisory 49, NWS Duluth, MN

October 11, 2012

NWS Duluth, MN issued this small craft advisory at Oct 11, 2012, 3:06 AM CDT. It took effect at Oct 11, 2012, 10:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2012, 3:06 AM CDT (08:06 UTC)
In effect from
Oct 11, 2012, 10:00 AM CDT
Expired
Oct 11, 2012, 9:48 PM CDT
In force
12 hr
Issued by
NWS Duluth, MN

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WHUS73 KDLH 110806
MWWDLH

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
306 AM CDT THU OCT 11 2012

LSZ146-147-111615-
/O.NEW.KDLH.SC.Y.0049.121011T1500Z-121012T0300Z/
PORT WING TO SAND ISLAND WI-SAND ISLAND TO BAYFIELD WI-
306 AM CDT THU OCT 11 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING. 

* WINDS...A NORTHWEST WIND AROUND 20 KT.

* WAVES/SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
758 
WHUS73 KDLH 111454
MWWDLH

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
954 AM CDT THU OCT 11 2012

LSZ146-147-112130-
/O.CON.KDLH.SC.Y.0049.121011T1500Z-121012T0300Z/
PORT WING TO SAND ISLAND WI-SAND ISLAND TO BAYFIELD WI-
954 AM CDT THU OCT 11 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WINDS...NORTHWEST WINDS WILL QUICKLY INCREASE TO 20 TO 25 KNOTS
  WITH A FEW GUSTS TO 30 KNOTS.

* WAVES/SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
338 
WHUS73 KDLH 112028
MWWDLH

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CDT THU OCT 11 2012

LSZ146-147-120300-
/O.CON.KDLH.SC.Y.0049.000000T0000Z-121012T0300Z/
PORT WING TO SAND ISLAND WI-SAND ISLAND TO BAYFIELD WI-
328 PM CDT THU OCT 11 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WINDS...NORTHWEST WINDS OF 20 TO 25 KNOTS WILL CONTINUE INTO THE
  EVENING BEFORE DECREASING.

* WAVES/SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
128 
WHUS73 KDLH 120248
MWWDLH

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
948 PM CDT THU OCT 11 2012


LSZ146-147-120400-
/O.CAN.KDLH.SC.Y.0049.000000T0000Z-121012T0300Z/
PORT WING TO SAND ISLAND WI-SAND ISLAND TO BAYFIELD WI-
948 PM CDT THU OCT 11 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE SMALL
CRAFT ADVISORY. 


$$

GRANING

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Oct 11, 12:23 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 11, 12:23 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1223 AM CDT THU OCT 11 2012

.AVIATION...06Z TAFS.
LOW PRESSURE WILL MOVE THROUGH MINNESOTA TO LAKE SUPERIOR BY
12Z...THEN CONTINUE EAST ON THURSDAY. THE LOW IS MOVING QUITE
FAST...AND PRECIPITATION WILL DIMINISH FROM WEST TO EAST OVERNIGHT.
THE HEAVIEST PRECIP...MAINLY SNOW...WILL OCCUR THROUGH THE EARLY
MORNING HOURS. RADAR ALREADY SHOWED THE PRECIPITATION WAS
DIMINISHING OVER WESTERN AREAS. IFR CONDITIONS WILL OCCUR UNDER THE
PRECIP...WITH A MIXTURE OF MVFR/VFR ELSEWHERE. CEILINGS WILL
INCREASE TO LOW END VFR FOR MOST AREAS THURSDAY...THEN CLOUDS WILL
DECREASE THURSDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 536 PM CDT WED OCT 10 2012/

UPDATE...

CONCERNS ABOUT PRECIPITATION DISTRIBUTION REMAIN IN THE SHORT
TERM...WITH THE 18Z NAM DROPPING IT'S FORECAST PRECIP FURTHER
SOUTH...PUTTING THE TWIN PORTS IN THE PATH FOR HIGHER PRECIP TOTALS.
THE 18Z GFS IS FAIRLY SIMILAR TO IT'S 12Z RUN. THE NAM CONTINUES TO
BE HIGHER WITH IT'S QPF...WHICH WOULD SEEM REASONABLE GIVEN THE FGEN
SIGNATURE. HOWEVER...WHEN COMPARING THE NAM TO CURRENT RADAR...IT
DOES APPEAR OVERDONE WITH IT'S QPF ENDING 00Z THUR. WE'LL MONITOR
RADAR BUT MAY HAVE TO DO AN UPDATE THIS EVENING AND INCREASE POPS
FURTHER SOUTH INTO THE TWIN PORTS AND FAR NORTHERN WISCONSIN. PRECIP
TYPE MAY BE A BIT OF AN ISSUE AS WELL...WITH THE NAM SUGGESTING RAIN
OR A MIX LASTING A BIT LONGER OVER THE SOUTHERN EDGE OF IT'S
QPF...AND THAT WOULD CUT INTO SNOWFALL. STILL THINKING A SWATH OF
1-3 INCHES OF SNOW IS POSSIBLE TONIGHT...WITH THE BEST CHANCE FOR
THE HIGHER AMOUNTS OCCURRING WEST AND NORTH OF THE TWIN PORTS. THIS
SYSTEM IS A QUICK HITTER...AS THE LOW IS MOVING PRETTY FAST WHICH
CAN LEAD TO A NARROW SWATH OF SNOW FURTHER COMPLICATING MATTERS.

AVIATION...00Z TAFS

UNCERTAINTY EXISTS IN THE SHORT TERM WITH PRECIPITATION DISTRIBUTION
AND TYPE. THE MODELS HAVE TRENDED TOWARD A CONSENSUS OF AN AREA OF
PRECIPITATION WITH IT'S MAIN AXIS FROM LEECH LAKE EAST TOWARD THE
TWIN PORTS THEN EAST INTO THE UPPER PENINSULA. PRECIP TYPE SHOULD
START OFF AS RAIN THIS EVENING...THEN QUICKLY GO TO SNOW ROUGHLY
ALONG AND NORTH OF HIGHWAY 2...WITH A MIX JUST SOUTH...AND MAINLY
RAIN ALONG THE FAR SOUTH. PRECIP TYPE WILL EVENTUALLY BECOME MOSTLY
SNOW FOR MOST AREAS. MVFR WITH A PERIOD OR TWO OF IFR WILL OCCUR
ONCE THE PRECIP DEVELOPS. CEILINGS MAY START TO INCREASE LATE
TONIGHT...AND MORE SO ON THURSDAY.

PREV DISCUSSION... /ISSUED 305 PM CDT WED OCT 10 2012/

SHORT TERM...

THIS AFTERNOON THROUGH LATE THURSDAY NIGHT...

MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE POTENTIAL
FOR ACCUMULATING SNOW ACROSS NORTHEAST MINNESOTA...NORTH OF THE
TWIN PORTS...THIS EVENING AND TONIGHT...ALONG WITH BELOW AVERAGE
TEMPERATURES THROUGH TOMORROW.

DEEP UPPER TROUGH CONTINUES TO DIG INTO THE GREAT LAKES/NE REGION
THIS AFTERNOON WITH AN UPPER SHRT WV DROPPING SEWD THROUGH SRN
SASKATCHEWAN/MANITOBA INTO THE NRN PLAINS. NEARLY CO-LOCATED WITH
THIS UPPER S/W IS A STRENGTHENING SFC LOW MOVING INTO WRN NORTH
DAKOTA. AHEAD OF THIS LOW...A STRONG SLY FLOW HAS DEVELOPED WITH
ROBUST WAA IN THE LOW/MID LEVELS...WHICH HAS ACTED TO ENHANCE A
NARROW CORRIDOR OF 850-700MB F-GEN ON THE NERN EDGE OF THE LOW.

THIS LOW IS FORECAST TO MOVE TO THE E/SE THIS EVENING AND THROUGH
THE OVERNIGHT ACROSS CENTRAL MN. STRONG WAA WILL PERSIST WITH THE
EWD PROGRESSION OF THE LOW...ALONG WITH SLIGHT INTENSIFICATION OF
THE MID LEVEL F-GEN ACROSS NE MN. IT APPEARS AT THIS TIME THAT
MOST OF THE PRECIPITATION EARLY THIS EVENING WILL START OUT AS
RAIN...WITH A GOOD PORTION OF THE LOW LEVELS WELL ABOVE FREEZING.
HOWEVER...AS THE EVENING PROGRESSES...SFC TEMPERATURES ARE
EXPECTED TO FALL INTO THE MID AND LOWER 30S WITH TEMPS COLD ENOUGH
ALOFT FOR SNOW TO FALL. AS THE COLD RAIN FALLS TO THE
GROUND...LATENT COOLING WILL OCCUR AND ALLOW THE TEMPS TO COOL
MORE EFFICIENTLY AND LET THE RAIN CHANGE OVER TO SNOW. WILL LIKELY
SEE AN AREA OF RAIN SNOW MIX THIS EVENING FROM LEECH LAKE TO
DULUTH...WITH ALL RAIN TO THE SOUTH AND ALL SNOW NORTH OF HIGHWAY
2. THE STRONGEST BAND OF SNOW IS EXPECTED TO OCCUR IN THE LATE
EVENING...CLOSE TO MIDNIGHT. STRONG UPWARD MOTION IN THE DENDRITIC
GROWTH ZONE AND WEAK INSTABILITY ALONG THE IRON RANGE INTO THE
ARROWHEAD FOR A BRIEF PERIOD OF TIME WILL ALLOW FOR RAPID SNOW
ACCUMULATION IN THIS AREA. COULD SEE UP TO 3 INCHES FROM HIBBING
EWD TO ELY AND INTO LAKE COUNTY. OTHER AREAS INCLUDING INTL
FALLS...GRAND RAPIDS...AND DULUTH COULD SEE 0.5 - 1.5 INCHES OF
SNOW ACCUMULATION.

THROUGH EARLY THURSDAY...ANOTHER SLUG OF MOISTURE IS EXPECTED TO
WRAP AROUND THE BACK SIDE OF THE DEPARTING SYSTEM TO PRODUCE A FEW
SNOW SHOWERS ALONG THE INTERNATIONAL BORDER AND INTO THE
ARROWHEAD...MOST LIKELY ENDING LATE MORNING OR EARLY AFTERNOON.
HIGH PRESSURE WILL BUILD IN FROM THE WEST THURSDAY AFTERNOON AND
ALLOW SKIES TO CLEAR OFF AND REMAIN MOSTLY CLEAR THROUGH THE
NIGHT. THIS WILL ALLOW TEMPS TO DROP INTO THE 20S ACROSS THE
ENTIRE REGION.

LONG TERM...

FRIDAY THROUGH WEDNESDAY...

HIGH PRESSURE WILL BRING QUIET WEATHER TO THE NORTHLAND ON
FRIDAY...WITH TEMPS IN THE 40S FOR THE MOST PART. BY FRIDAY
NIGHT...A STRONG STORM SYSTEM WILL ALREADY BEGIN TO AFFECT THE
NORTHLAND. A STRONG LLJ WILL BRING GULF MOISTURE NORTHWARD INTO
THE UPPER MIDWEST AND WESTERN GREAT LAKES FRIDAY NIGHT. CLOUDS
SHOULD MOVE RAPIDLY INTO THE REGION FRIDAY EVENING...WITH RAIN
ALREADY MOVING INTO AT LEAST THE SOUTHERN HALF OF THE CWA BY 12Z
SATURDAY. THERE IS SOME DISAGREEMENT AMONGST THE MODEL
SOLUTIONS...BUT THE MAJORITY OF THE SOLUTIONS BRING A FAIRLY
WIDESPREAD SWATH OF RAIN ACROSS AT LEAST THE SOUTHEAST HALF OF THE
CWA. THINK THE PRECIPITATION WILL TAPER OFF CONSIDERABLY TOWARD
KINL...AND THEY MAY ACTUALLY SEE LITTLE OR NO PRECIPITATION. WITH
PRECIPITABLE WATER VALUES ON THE ORDER OF 1.25 TO 1.50...FEEL
REASONABLY CONFIDENT THERE SHOULD BE SOME DECENT RAINFALL AMOUNTS
WHICH WILL HELP TO REPLENISH SOME OF THE MOISTURE ACROSS OUR AREA.
THE RAIN SHOULD PERSIST INTO SATURDAY NIGHT...BEFORE MOVING OUT ON
SUNDAY. THE MODELS TRY TO BRING SOME LIGHT PRECIPITATION ACROSS
THE NORTHERN HALF OF THE CWA ON MONDAY NIGHT...AND ACROSS THE REST
OF THE AREA ON TUESDAY. THERE IS A WIDE VARIETY OF MODEL SOLUTIONS
FOR WEDNESDAY AT THIS POINT.

&&

.POINT TEMPS/POPS...
DLH  26  46  36  48 /   0   0  30  60
INL  24  45  31  50 /  10   0  10  10
BRD  25  50  39  52 /   0   0  20  60
HYR  24  49  35  52 /   0   0  40  80
ASX  28  48  36  50 /   0   0  30  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.

&&

AVIATION...MELDE
Hazardous weather outlook, Oct 10, 3:20 PM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
320 PM CDT WED OCT 10 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
320 PM CDT WED OCT 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL BEGIN EARLY THIS EVENING AND EVENTUALLY MIX WITH AND
CHANGE TO SNOW ACROSS NORTHERN MINNESOTA TONIGHT. SNOW ACCUMULATIONS
OF 1 TO 3 INCHES ARE POSSIBLE NORTH OF A LINE FROM CASS LAKE TO
TWO HARBORS. AREAS AROUND THE TWIN PORTS COULD SEE AROUND ONE
INCH OF SNOW BY LATE TONIGHT. LIGHT SNOW IS ALSO POSSIBLE INTO
NORTHWEST WISCONSIN BY EARLY THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL ACCUMULATION AND PRECIPITATION TYPE REPORTS WOULD BE
APPRECIATED TONIGHT.

LSZ121-140>148-111030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
320 PM CDT WED OCT 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS ARE EXPECTED THURSDAY ACROSS THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR. HAZARDOUS CONDITIONS FOR SMALL
CRAFT ARE POSSIBLE...AND ADVISORIES MAY BE NEEDED. PLEASE CHECK
THE MARINE FORECAST FOR DETAILS.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Small Craft Advisories in Minnesota, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.